Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 188, NWS Cleveland, OH

September 20, 2000Mahoning County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2000, 10:16 PM EDT for Mahoning County, Stark County, Ohio. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 10:16 PM EDT (02:16 UTC)
Expired
Sep 20, 2000, 11:15 PM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Mahoning County, OH, Stark County, OH

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:30 PM EDTThunderstorm WindCountywide, OHThunderstorm winds downed a few trees across the county.
Sep 20, 10:50 PM EDTThunderstorm WindCountywide, OHThunderstorm winds downed trees throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 210217
SVRCLE
OHC099-151-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1016 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN OHIO...
  STARK COUNTY IN OHIO...

* UNTIL 1115 PM EDT

* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CANTON...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YOUNGSTOWN
  SEBRING
  LOUISVILLE
  CANTON
  CANFIELD
  CAMPBELL
  BOARDMAN
  ALLIANCE

REPORT SEVERE WEATHER TO THE NEAREST LAW lENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

VRCEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM EDT, 7 hours 21 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM EDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT WED SEP 20 2000

WDLY SCT SHOWERS/STORMS POPPING SW OH AND S CNTRL OH IN AREA OF
THETA-E/SFC DEWPOINT ADVECTION. STORMS NOT GROWING TOO MUCH...AS DRY
AIR ALOFT AND SYNOPTIC SUBSIDENCE STILL OCCURRING. SECOND LINE OF
SHOWERS/STORMS GETTING GOING ALG CDFNT OVR CNTRL IL AND THIS LINE
SHUD CONT TO EXPAND. WL BE INTERESTING WHEN CDFNT CLASHES WITH
HIGHER THETA-E NOW MOVG ACRS OH. LOTS OF WIND JUST ABV SFC BUT MID
LVL WIND NOT MUCH STRGR THAN LOW LVL WIND BUT SOME POTENTIAL FOR
ROTATING STORMS. CATEGORICAL POPS FOR SHOWERS/STORMS ALL ZONES TNGT
THEN CHC POPS NE OH/NW PA THU MORN WITH STG CAA AND W FLOW OFF LERI
AND H8 TEMPS DOWN TO ABOUT +3C. ENUF SUBSIDENCE THAT SHOWERS SHUD
END THU AFTRN E OF LERI BUT SC WL CONT OFF LAKE WITH P CLOUDY SKIES
ELSEWHERE. DECENT WAA DVLPS ON FRI AND SOME SHOWERS COULD BREAK OUT
FRI NGT AND CONT INTO SAT. NGM TEMP GUIDANCE STILL A BIT TOO WARM
THU AND PROB INTO FRI AS COOL AIRMASS WILL COME IN QUICKLY AND BE
SLOWER TO SHIFT OUT ON FRI. MISCLE AVBL SOON.

.CLE..
OH...NONE.
PA...NONE.

KOSARIK/LAPLANTE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:24 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne21 min
Sep 20, 9:26 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina49 min
Sep 20, 9:42 PM EDTSevere Thunderstorm WarningCLELake48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.